Combivir to Truvada?
Sep 18, 2004
Dr. Pierone, You and your colleagues have been most helpful in my education about this subject! I was infected last year w/dx in Sept and started Combivir and Sustiva in Nov. Worst cd4 @350/22% and VL @ 70K. Great response to meds (100% adherence) and have been CD4 @700+/38% and VL @ND since Jan 04; lipids normal. CBC shows a slight to moderate AZT anemia pattern which I feel with afternoon/evening fatigue. I am formerly a world class athlete and still try to workout for fitness, however I usually feel like I'm on a pacemaker when I workout and I go anaerobic easily. Because of this, I am looking into switching out Combivir for Truvada. New to this world, I am skittish about this wilely virus and think maybe I should leave well enough alone and carry my cross. Your comments to a similar question: "We don't have to slavishly continue a toxic regimen (even if it is "working"), we can and should do better" struck a chord and makes me think I am overreacting to the possibility of a bad result from changing. At this point, I plan to stay on NRTI/NNRTI meds, if I can, until the POSSIBLE new wave of entry inhibitors gets to the market (such as Pfizer UK-427,857). My wonderful physician and I gave ourselves a couple of weeks to think this over, and weigh the risks and benefits of changing to Truvada, so I thought to ask you.
Would you think that the benefits may exceed the risks of a switch to Truvada in my case? I have no personal or family history of renal or bone density problems.
Thank you for your time.
Response from Dr. Pierone
In general, I think that we often overweight the risks involved with switching regimens. But, there are at least two factors that must be considered when we contemplate a cocktail adjustment. The first is toxicity. Sometimes we get burned and the new regimen actually has more toxicity than the current one, but this does not occur frequently. The other element is risk of developing resistance. The risk of resistance occurring from a nucleoside switch has to be close to zero as long as there is not a lapse in therapy. So you can lay down your cross and make the switch with a high likelihood of coming through in a better position.
With regard to entry inhibitors, the large-scale trials of the Pfizer agent UK-477,857 are due to start soon. Within a year we should have more data on the tolerability and efficacy of this promising agent. Thanks for posting and let us know how things go. .
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Tingling In Fingers After Giving Handjob Worried I Have HIV
- Vomiting After Licking Vagina Worried I Have HIV
- Can Chlamydia Testing Ever Be Wrong?
- Can Pap Test Show Signs Of An Std?
- Can Vaginal Disorders Cause Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.